Shigefumi Mori

From Wikipedia, the free encyclopedia
Jump to navigation Jump to search
Shigefumi Mori
Shigefumi Mori.jpg
Shigefumi Mori
Born (1951-02-23) February 23, 1951 (age 68)
NationalityJapanese
Alma materKyoto University
Known forAlgebraic geometry
minimal model program
AwardsFields Medal (1990)
Cole Prize (1990)
Scientific career
FieldsMathematician
InstitutionsKyoto University
ThesisThe Endomorphism Rings of Some Abelian Varieties (1978)
Doctoral advisorMasayoshi Nagata

Shigefumi Mori (森 重文, Mori Shigefumi, born February 23, 1951) is a Japanese mathematician, known for his work in algebraic geometry, particularly in relation to the classification of three-folds.

Career[edit]

Mori completed his PhD titled "The Endomorphism Rings of Some Abelian Varieties" under Masayoshi Nagata at Kyoto University in 1978.[1] He was visiting professor at Harvard University during 1977–1980, the Institute for Advanced Study in 1981–82, Columbia University 1985–87 and the University of Utah for periods during 1987–89 and again during 1991–92. He has been a professor at Kyoto University since 1990.

Work[edit]

He generalized the classical approach to the classification of algebraic surfaces to the classification of algebraic three-folds. The classical approach used the concept of minimal models of algebraic surfaces. He found that the concept of minimal models can be applied to three-folds as well if we allow some singularities on them. The extension of Mori’s results to dimensions higher than three is called the minimal model program and is an active area of research in algebraic geometry.

He has been elected president of the International Mathematical Union, becoming the first head of the group from East Asia.[2]

Awards[edit]

He was awarded the Fields Medal in 1990 at the International Congress of Mathematicians.

Selected publications[edit]

  • Mori, Shigefumi (1979). "Projective manifolds with ample tangent bundles". Ann. of Math. 110 (3): 593–606. doi:10.2307/1971241. JSTOR 1971241. MR 0554387.
  • Mori, Shigefumi (1982). "Threefolds whose canonical bundles are not numerically effective". Ann. of Math. 116 (1): 133–176. doi:10.2307/2007050. JSTOR 2007050. MR 0662120. PMC 349565.
  • Mori, Shigefumi (1988). "Flip theorem and existence of minimal models for 3-folds". J. Amer. Math. Soc. 1 (1): 117–253. doi:10.2307/1990969. JSTOR 1990969. MR 0924704.

See also[edit]

References[edit]

External links[edit]